Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

April 9, 2021Vance County, Warren County, North Carolina

NWS Raleigh, NC issued this special weather statement at Apr 9, 2021, 8:13 PM EDT for Vance County, Warren County, North Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2021, 8:13 PM EDT (00:13 UTC)
Expired
Apr 9, 2021, 9:15 PM EDT
In force
62 min
Issued by
NWS Raleigh, NC

Counties Vance County, NC, Warren County, NC

The radar

The Raleigh/Durham radar (KRAX), 91 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2021-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2021-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
219 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1557 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

319 
WWUS82 KRAH 100013
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
813 PM EDT Fri Apr 9 2021
 
NCZ009>011-026-100115-
Franklin NC-Vance NC-Warren NC-Halifax NC-
813 PM EDT Fri Apr 9 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT VANCE...WARREN...
NORTHWESTERN HALIFAX AND NORTHERN FRANKLIN COUNTIES UNTIL 915 PM
EDT...

At 813 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from Littleton to near Kittrell.
Movement was east at 20 mph.

Pea size hail and wind gusts up to 40 mph will be possible with these
storms.

Heavy rain and minor flooding will also be possible with these
storms.

Locations impacted include...
Roanoke Rapids, Henderson, Warrenton, Norlina, Littleton, Kittrell,
Weldon, Middleburg, Macon and Centerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

A Severe Thunderstorm Watch remains in effect until midnight EDT for
central North Carolina.

LAT...LON 3652 7790 3651 7790 3648 7776 3648 7765
      3644 7762 3642 7759 3642 7756 3640 7755
      3618 7792 3619 7797 3618 7798 3620 7801
      3616 7804 3615 7849 3617 7850 3640 7851
      3653 7804
TIME...MOT...LOC 0013Z 257DEG 16KT 3645 7791 3621 7851 

$$

JD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Apr 9, 8:10 PM EDT, 3 minutes earlier.

Area forecast discussion, Apr 9, 8:10 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
810 PM EDT Fri Apr 9 2021

.SYNOPSIS...
A surface boundary near the North Carolina and Virginia border will
lift north into Virginia through this evening. A cold front will
approach the region from the west late Saturday and then move across
the area on Sunday.
&&

.NEAR TERM /THROUGH TONIGHT/...
As of 310 PM Friday...

A diffuse surface front lies over the northern portion of the state,
with slightly higher dewpoints to the south of the front, though not
much in the way of a temperature difference. An upper level
shortwave set to move across the region this afternoon will help to
set off afternoon showers/thunderstorms. Coverage of showers and
thunderstorms is expected to spread farther to the east, with the
surface front near the state border likely acting as the main focus
for precipitation. MLCAPE near or above 1500 J/kg and effective bulk
shear of 35-40 kt will favor a mix of organized clusters and
supercells capable of producing large hail and damaging winds, with
greater chances farther to the north. SPC did upgrade areas from the
Triangle to the north and east to a Level 2 (slight) risk for severe
weather with the 12:30pm update, which seems reasonable, with other
areas under a Level 1 (marginal) risk. Precipitation chances should
significantly drop after midnight. Light southerly winds should help
to keep overnight temperature similar to last night, in the mid 50s
to lower 60s.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 310 PM Friday...

On Saturday, a surface low pressure center will shift northeast from
Missouri Saturday morning to Lake Michigan Sunday morning. Most of
the rain with the associated cold front will remain well in advance
of the front, which will only reach the Appalachians by Sunday
morning. However, synoptic and high-resolution models are in good
consensus showing a line of showers and thunderstorms reaching the
Triad around sunset Saturday evening and weakening as it moves east.
Had enough confidence to add a small area of categorical pops in the
Triad, with likely pops elsewhere. All locations are under a Level 1
(marginal) risk for severe weather. Highs will be similar to today,
with values in the upper 70s and lower 80s, while lows will remain
around 60.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 245 PM Friday...

A closed upper level low across the western Great Lakes on Saturday
will shift northeast and weaken as another upper low moves into the
Great Lakes and absorbs the initial low late Monday. A broad upper
level trough axis across the TN Valley/Deep South on Sunday will
shift east across the Carolinas Sunday night with a brief period of
upper level ridging expected later on Monday. An associated cold
front across the southern Appalachians on Sunday morning will move
east across central NC during the afternoon and off the coast on
Sunday night. The air mass across central NC will be stable to start
with areas of stratus expected in the early morning before some
breaks develop and weak instability develops during the afternoon.
The low and especially mid level flow strengthens with 0-6km shear
values ranging between 30-40 kts during the afternoon. Given the
mechanisms for ascent, scattered showers and some storms are
expected to develop across central and eastern NC with a threat of
strong storms across the Coastal Plain. Convective coverage is
uncertain at this point but the greatest coverage will certainly by
in the Coastal Plain. Highs on Sunday will range in the mid 70s to
around 80. Expect skies to slowly improve on Sunday night with lows
in the lower to mid 50s. A northwest flow behind the trough is
expected on Monday with fair weather and highs near 80 and lows in
the lower 50s.

The upper level flow on Tuesday and Wednesday will become more
westerly as an upper level low becomes reestablished across the
Great Lakes. Weak disturbances in the flow aloft and a weak cold
front crossing the region could result in a few showers that move
east out of the Mountains on Tuesday afternoon and perhaps across
the southern and southeast areas on Wednesday afternoon. Coverage
will be limited with highs in the upper 70s to lower 80s on Tuesday
and the mid to upper 70s on Wednesday.

The forecast becomes more uncertain on Thursday and Friday as an
upper low/trough across the Great Lakes drops southeast across the
Mid Atlantic. Recent trends suggest a more northwesterly flow is
expected and a tendency for dry conditions and cooler temperatures.
Highs in the upper 60s to lower 70s and lows around 50 are expected.
&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 810 PM Friday...

MVFR to VFR conditions to start the TAF
period. Shower and thunderstorm activity has increased in the last
several hours, especially at GSO/INT/RDU and northwest of RWI. With
latest high-resolution model guidance, along with radar trends,
expect shower and storm activity to persist until at least 04Z. IFR
to MVFR stratus and fog is still possible overnight until early
Saturday morning. Best potential given latest observational trends
would favor GSO/INT/RDU/RWI in vicinity of frontal boundary and
residual moisture from thunderstorms. Ceilings will become VFR
during the day Saturday. Another round of storms are likely Saturday
evening, perhaps as early as 22Z at GSO/INT but likely after the TAF
period at all other TAF sites.

Outlook: Showers and storms will potential sub-VFR conditions are
expected Saturday evening into early Sunday. VFR conditions return
Monday through Wednesday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Blaes
NEAR TERM...Green
SHORT TERM...Green
LONG TERM...Blaes
AVIATION...Kren/JJT
Hazardous weather outlook, Apr 9, 3:44 PM EDT, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
344 PM EDT Fri Apr 9 2021

NCZ007>010-026-101200-
Person-Granville-Vance-Warren-Franklin-
344 PM EDT Fri Apr 9 2021

...SEVERE THUNDERSTORM WATCH 78 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ021>025-041-101200-
Forsyth-Guilford-Alamance-Orange-Durham-Wake-
344 PM EDT Fri Apr 9 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms this afternoon and evening will be capable of
producing damaging straight-line wind gusts and quarter-size hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ011-027-028-101200-
Halifax-Nash-Edgecombe-
344 PM EDT Fri Apr 9 2021

...SEVERE THUNDERSTORM WATCH 78 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

An isolated strong to severe thunderstorm will be possible on
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ038>040-073>077-083>086-101200-
Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Harnett-Anson-
Richmond-Scotland-Hoke-
344 PM EDT Fri Apr 9 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms this afternoon and evening will be capable of
producing damaging straight-line wind gusts and quarter-size hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms Saturday evening will be capable of producing damaging
straight-line wind gusts and quarter-size hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ042-078-088-089-101200-
Johnston-Wayne-Cumberland-Sampson-
344 PM EDT Fri Apr 9 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms this afternoon and evening will be capable of
producing damaging straight-line wind gusts and quarter-size hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

An isolated strong to severe thunderstorm will be possible on
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ043-101200-
Wilson-
344 PM EDT Fri Apr 9 2021

...SEVERE THUNDERSTORM WATCH 78 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

An isolated strong to severe thunderstorm will be possible on
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Apr 9, 7:20 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Raleigh NC
720 PM EDT Fri Apr 9 2021

NCZ008-023>025-040-041-100015-
Chatham NC-Durham NC-Alamance NC-Wake NC-Granville NC-Orange NC-
720 PM EDT Fri Apr 9 2021

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT SOUTHERN
ALAMANCE...SOUTHERN ORANGE...SOUTHWESTERN GRANVILLE...NORTHWESTERN
WAKE...DURHAM AND NORTHERN CHATHAM COUNTIES UNTIL 815 PM EDT...

At 718 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near across the Triangle and west towards the
Triad, moving east at 20 mph.

Pea size hail and wind gusts up to 40 mph are possible with these
storm.

Locations impacted include...
Raleigh, Durham, Cary, Chapel Hill, Oxford, Hillsborough, Creedmoor,
Wake Forest, Carrboro and Butner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight EDT for
central North Carolina.

LAT...LON 3633 7860 3581 7849 3578 7955 3591 7954
      3616 7881 3636 7880
TIME...MOT...LOC 2318Z 250DEG 16KT 3598 7901

JJT
Special weather statement, Apr 9, 7:21 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Raleigh NC
721 PM EDT Fri Apr 9 2021

NCZ021-022-038-039-100015-
Guilford NC-Forsyth NC-Randolph NC-Davidson NC-
721 PM EDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FORSYTH...
DAVIDSON...NORTHWESTERN RANDOLPH AND SOUTHWESTERN GUILFORD COUNTIES
UNTIL 815 PM EDT...

At 718 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lexington, moving northeast at 20 mph.

Public is reporting pea to half inch hail in Lexington. Wind gusts
up to 40 mph will also be possible with this storm.

Locations impacted include...
Winston-Salem, High Point, Lexington, Thomasville, Linwood, Archdale,
Trinity, Gordontown, High Rock Lake and Arcadia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3616 8020 3587 7987 3561 8023 3563 8026
      3563 8028 3565 8030 3567 8031 3568 8033
      3569 8034 3571 8032 3572 8033 3572 8038
      3573 8039 3572 8042 3574 8044
TIME...MOT...LOC 2318Z 215DEG 19KT 3583 8026

JD
Local storm report, Apr 9, 7:43 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
743 PM EDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     1 N ROANOKE RAPIDS      36.46N 77.65W
04/09/2021                   HALIFAX            NC   911 CALL CENTER

            TREE DOWN AT THE 600 BLOCK OF ROANOKE AVE IN
            ROANOKE RAPIDS.

&&

JD
Local storm report, Apr 9, 7:46 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
746 PM EDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     1 SSW ROANOKE RAPIDS    36.44N 77.66W
04/09/2021                   HALIFAX            NC   911 CALL CENTER

            TREE DOWN AT THE 100 BLOCK OF LOVE ST IN
            ROANOKE RAPIDS.

&&

JD
Special weather statement, Apr 9, 8:05 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Raleigh NC
805 PM EDT Fri Apr 9 2021

NCZ007-021>025-038-100100-
Guilford NC-Durham NC-Alamance NC-Forsyth NC-Person NC-Davidson NC-
Orange NC-
805 PM EDT Fri Apr 9 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ALAMANCE...SOUTHEASTERN
FORSYTH...SOUTHERN PERSON...NORTHERN ORANGE...NORTHEASTERN
DAVIDSON...GUILFORD AND NORTHWESTERN DURHAM COUNTIES UNTIL 900 PM
EDT...

At 804 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Rougemont to near
Kernersville. Movement was northeast at 30 mph.

Half inch hail and wind gusts up to 40 mph will be possible with
these storms. There have been multiple public reports of half inch
hail in Alamance and Orange counties.

Heavy rain and minor flooding will also be possible with these
storms.

Locations impacted include...
Greensboro, High Point, Burlington, Graham, Roxboro, Hillsborough,
Thomasville, Kernersville, Mebane and McLeansville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until midnight EDT for
central North Carolina.

LAT...LON 3614 7881 3590 7955 3592 8001 3591 8005
      3591 8025 3626 8003 3624 7915 3640 7914
      3640 7880
TIME...MOT...LOC 0004Z 226DEG 25KT 3623 7884 3608 8007

JD
Special weather statement, Apr 9, 8:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
813 PM EDT Fri Apr 9 2021

NCZ009>011-026-100115-
Franklin NC-Vance NC-Warren NC-Halifax NC-
813 PM EDT Fri Apr 9 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT VANCE...WARREN...
NORTHWESTERN HALIFAX AND NORTHERN FRANKLIN COUNTIES UNTIL 915 PM
EDT...

At 813 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from Littleton to near Kittrell.
Movement was east at 20 mph.

Pea size hail and wind gusts up to 40 mph will be possible with these
storms.

Heavy rain and minor flooding will also be possible with these
storms.

Locations impacted include...
Roanoke Rapids, Henderson, Warrenton, Norlina, Littleton, Kittrell,
Weldon, Middleburg, Macon and Centerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

A Severe Thunderstorm Watch remains in effect until midnight EDT for
central North Carolina.

LAT...LON 3652 7790 3651 7790 3648 7776 3648 7765
      3644 7762 3642 7759 3642 7756 3640 7755
      3618 7792 3619 7797 3618 7798 3620 7801
      3616 7804 3615 7849 3617 7850 3640 7851
      3653 7804
TIME...MOT...LOC 0013Z 257DEG 16KT 3645 7791 3621 7851

JD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 8:05 PM EDTSpecial Weather StatementRAHAlamance, Guilford, Orange, Person55 min
Apr 9, 8:53 PM EDTAreal Flood AdvisoryRAHAlamance, Guilford3 hr
Apr 9, 9:22 PM EDTSpecial Weather StatementRAHDurham, Orange53 min
Apr 9, 10:14 PM EDTSpecial Weather StatementRAHWake46 min
Apr 9, 11:05 PM EDTSpecial Weather StatementRAHGranville40 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.